Skin Spring Cleaning: 6 Bad Ingredients in Your Medicine Cabinet

Skin Spring Cleaning: 6 Bad Ingredients in Your Medicine Cabinet

When skin health, acne and other skin problems are talked about, the focus is on good ingredients and regimens. It is equally important to know what is not good for your skin too. After all, skin is the largest organ, and a very important one.  Some of these harmful ingredients used in topical products may actually get inside of your body.  This is especially important to know if you use certain products for an extended period of time.

 

If you already have skin problems, especially acnethese ingredients will further affect your skin health, making treating acne more difficult.

 

The 6 ingredients that you do NOT want in your skincare products

 

Parabens: This is a group of chemicals widely used as preservatives in the cosmetic and pharmaceutical industries. They have been linked to possible carcinogenicity, as well as an estrogenic effect from being exposed to the continued use of parabens as preservatives.

 

Phthalates (Dibutylphthalate): Already banned in Europe for their adverse effects, phthalates represent a truly toxic skin care category of ingredients, and have been classified as a "probable human carcinogen" by the EPA. They can cause severe allergic reaction, and are used to help skincare products to be absorbed into the skin.  These should truly be avoided at all costs.

Sodium Lauryl/Laureth Sulfate (also known as Sodium Lauryl Sulfate (SLS) or Sodium Laureth Sulfate (SLES)): The second most concentrated ingredient in shampoos, this is used in concrete floor cleaners, engine degreasers, car wash detergents, and just about every soap and shampoo on the market. In the same way as it dissolves the grease on car engines, it also dissolves the oils on your skin, which can cause a drying effect. In sufficient amounts, it is capable of changing the information in genetic material found in cells and damage the immune system, and can cause separation of skin layers and inflammation to the skin.

Petrochemicals:  Almost all skin care products contain synthetic substances that are petroleum (chemical) based - many of them are linked to adverse effects. Studies have found that oral and topical application of petrochemicals in rodents resulted in anemia, kidney degeneration, and nerve damage to the brain and spinal cord. Some synthetic colors, such as FD & C Blue No. 1, are suspected carcinogens.

Diazolidinyl Urea or Iodopropynyl Butylcarbamate: The label on your skincare product may not list "formaldehyde," but even these two ingredients break down and release formaldehyde (diazolidinyl urea (or 3-diol diazolidinyl urea) 2-bromo-2-nitropropane-1 (or bronopol) DMDM hydantoin). It has been banned in Europe after studies concluded that effects can result in being carcinogenic, allergic reactions and contact dermatitis; headaches; irritating mucous membranes; damaging to eyes; joint and chest pain; depression; headaches; fatigue; dizziness and immune dysfunction. Avoid!

Chemical Peeling Agents: Chemical and dermabrasion peels became the latest skincare fad - and as always with fads, the possibility for abuse can be high. Chemical Peels may dry and irritate the skin, and are generally not good for a number of skin types including those with open acne lesions. If you scar easily or tend to form keloids, you should probably consider these procedures as being risky. If you have a darker complexion, you may run the risk that this will result in streaking and uneven pigmentation.

If administrated to address a specific condition, under the supervision of, or by an acne expert, a peel may have some benefits. However, "do it yourself" kits and salon peels are risky. Get a second or third opinion from practitioners experienced in these procedures on patients with your type of skin before embarking on something you might regret.   

Topical steroids:If you have a mild rash or itch, or red inflamed pimple in the middle of your cheek, using an over-the-counter, low-strength cortisone cream or ointment to treat the symptoms for a few days is obviously ok. However, don't make it a regular habit! Topical steroids can actually CAUSE acne, and potentially thin your skin after continuous use. You definitely should not use a potent prescription-strength topical steroid on your face unless instructed by your doctor or dermatologist. Steroid-induced Rosacea and skin thinning are much more likely to occur with the high potency creams.

So what are your options?

If you really are dedicated to getting clear skin, stay with products that have wholesome ingredients with safety records and clear information on what ingredients are used and how it works.

 

 
 


Comments

No comments found
bbb online authorizenet paypalverified